Nephrology Hypertension

Hemodialysis: Acute Complications - Anaphylactic/Anaphylactoid Reactions

Does this patient have anaphylactic/anaphylactoid reaction?

Symptoms and signs usually develop within first 5 minutes after starting dialysis

  • Rhinorrhea

  • Sneezing

  • Coughing

  • Lacrimation

  • Burning or heat throughout body or vascular access site

  • Flushing

  • Pruritus

  • Nausea/vomiting

  • Abdominal pain

  • Diarrhea

  • Agitation

  • Chest pain or chest discomfort

  • Dyspnea

  • Angioedema

  • Laryngeal edema

  • Paresthesias involving fingers, toes, lips, or tongue

  • Hypotension

  • Sudden cardiac arrest

Causes

  • Ethylene oxide (ETO) from manufacturer's dialyzer sterilant (dialyzer first-use reaction)

  • Formaldehyde (germicide) retained in dialyzer following disinfection (dialyzer reuse reaction)

  • Peracetic acid/hydrogen peroxide (Renalin, germicide) retained in dialyzer following disinfection (dialyzer reuse reaction)

  • Bradykinin release (observed in patients receiving angiotensin II converting enzyme [ACE] inhibitor) and using either

    • An AN69 dialyzer

    • A reused dialyzer (usually with peracetic acid/hydrogen peroxide)

  • Histamine release following exposure to:

    • Iron dextran

    • Desferoxamine (rare)

    • Heparin (rare)

What tests to perform?

  • CBC - Hypereosinophilia

  • Serum immunoglobulin - increased IgE level

  • ETO radioallergosorbent test (RAST) IgE antibody (dialyzer first use reaction)

  • Formaldehyde test (dialyzer reuse reaction)

How should patients with anaphylactic/anaphylactoid reactions be managed?

Acute management

  • Stop dialysis

  • Do not re-infuse extracorporeal blood

  • Epinephrine

  • Corticosteroids

  • Antihistamines

  • Intubation for acute respiratory failure/arrest

Prevention

  • Adequate rinsing techniques for both new and reused dialyzers

  • Use of steam-sterilized, gamma-irradiated- or electron-beam-sterilized dialyzer

  • Avoidance of AN69 dialyzer or Renalin reused dialyzer in patients receiving ACE inhibitor

  • Test-dose iron dextran (resuscitative medications should be available)

  • Use iron sucrose as an alternative to iron dextran

What happens to patients with anaphylactic/anaphylactoid reactions?

Risk of death if unrecognized or treatment delayed

How to utilize team care?

1. Specialty consultations - Call 911 (free-standing dialysis facility) or code team (hospital-based dialysis facility) if sudden cardiac arrest.

2. Nurses - Monitoring of patients with history of atopy, eosinophilia and those prescribed ACE inhibitors.

Are there clinical practice guidelines to inform decision making?

Applications

2006 Clinical practice guidelines for anemia in chronic kidney disease (Published by National Kidney Foundation, K/DOQI)

2008 Emergency treatment of anaphylactic reactions-guidelines for healthcare providers (Published by Resuscitation Council UK)

Limitations - paucity of data on management of anaphylaxis in dialysis patients

Other considerations

ICD-10-CM diagnosis code T78.2: Anaphylactic shock, unspecified

What is the evidence?

"KDOQI Clinical Practice Guidelines and Clinical Practice Recommendations for Anemia in Chronic Kidney Disease". Am J Kidney Dis. vol. 47. 2006. pp. S11-145.

Soar, J, Pumphrey, R, Cant, A, Clarke, S, Corbett, A, Dawson, P, Ewan, P, Foëx, B, Gabbott, D, Griffiths, M, Hall, J, Harper, N, Jewkes, F, Maconochie, I, Mitchell, S, Nasser, S, Nolan, J, Rylance, G, Sheikh, A, Unsworth, DJ, Warrell, D. "Working Group of the Resuscitation Council (UK). Emergency treatment of anaphylactic reactions--guidelines for healthcare providers". Resuscitation. vol. 77. 2008. pp. 157-69.

You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters